New Jersey, 2002High Wind and Strong Wind in New Jersey, December 25, 2002
December 25, 2002 · NWS PHI · 9 events in 9 counties and zones
Very strong and gusty north to northwest winds blew across eastern New Jersey during the second half of Christmas Day. The strong winds tore down tree limbs and power lines in Ocean and Monmouth Counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong and gusty north to northwest winds blew across eastern New Jersey during the second half of Christmas Day. The strong winds tore down tree limbs and power lines in Ocean and Monmouth Counties. This caused about 6,000 residents in Ocean County and 4,000 residents in Monmouth County to lose power. In Ocean County, Dover and Berkeley Townships were hit the hardest. In Berkeley Township, the municipal building and police headquarters lost power.Peak wind gusts included 68 mph in Belmar (Monmouth County), 64 mph in Cape May (Cape May County), 56 mph at Barnegat Light (Ocean County), 55 mph in Sandy Hook (Monmouth County), 52 mph in Point Pleasant (Ocean County) and 48 mph at the Atlantic City International Airport. The northeaster that produced the strong winds moved from Mississippi the morning of the 24th to near Norfolk the morning of the 25th to just west of Atlantic City during the afternoon of the 25th to south of Nova Scotia the morning of the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 25, 11:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 25, 11:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1135 AM EST WED DEC 25 2002
****************************************************************
UPDATED TO DELETE URBAN AND SMALL STREAM ADVISORY...AND ADD
COASTAL FLOOD WARNING FOR THE NEW JERSEY COASTAL ZONES.
WOODWORTH
*****************************************************************
UPDATING TO ZERO IN WX TRANSITION ZONE THRU SE PA. STRIP ZR THRU
POCONOS INTO SUSSEX CO...WITH RA ELSEWHERE...WILL BE CHANGING OVR TO
SN AS COLD AIR BEGINS TO WRAP IN BEHIND DEVELOPING LOW PRES SYS OVR
XTRM S DELMARVA. HAVE BROUGHT IN CHC TSTM ENTIRE FA AS SCT RPTS
BEING RCVD.
WOODWORTH
*****************************************************************
OMPLEX SITUATION IS EVOLVING...ADDRESSED APPARENTLY FAIRLY WELL BY
THE ETA AND GFS. WE PREFER THE GFS...OR AT LEAST A COMPROMISE. THE
GFS IS A BIT FURTHER EAST WITH THE LOW AND HENCE A BIT COLDER.
THUS...WE HAVE EXTENDED THE WS WARNINGS FURTHER S INTO THE LEHIGH
VALLEY AND SOMERSET/HUNTERDON COUNTIES IN NJ...AND PUSHED A WINTER
WX ADVY INTO THE NRN AND WRN PHL SUBURBS AND INTO CNTRL NJ AS WE
FEEL RAIN OR MIXED PCPN WL CHG TO SNOW ON THE BACK SIDE OF THE LO AS
THE LO DVLPS EXPLOSIVELY OFF THE CST AND DRAWS COLDER AIR BACK INTO
THE AREA. THE PIVOT POINT IN THE LO LVL THERMAL FIELD IS APRNTLY
JUST N OF PHL THIS AFTN...WHICH IS WHY WE WISH TO KEEP MORE SNOW IN
THE FCST IN THE NRN AND NERN ZONES. WL RANGE THE SNOW TOTALS FM 8 TO
16 INCHES IN THE SRN POCONOS WITH GOOD TERRAIN EFX/BEST BANDING AREA
DOWN TO 1 TO 3 INCHES NR AND JUST E OF PHL THRU LATE TDA/ERY TNGT.
PCPN SHUD BE ENDNG FM THE SW LATER TDA/THIS EVE...ALTHO A N-S BAND
OF SNOW IS PROGGED LATE IN THE DAY/THIS EVE PBLY OVR NRN NJ/FAR NERN
PA...HENCE THE HIR AMTS THERE.
DRYING OUT LATER TNGT...WL KEEP A CHC OF SNOW SHWRS IN ERY XCP SNOW
LIKELY NRN ZONES. PTLY CLDY THU AND CLR THU NITE.
WE ADDRESSED THE IDEA OF A WIND ADVY BUT WITH H85 WINDS BLO 50 KT
AND MODELS GENLY WITH 25-35 KT BNDRY LYR WINDS WL NOT ISSUE A WIND
ADVY ATTM...BUT LATER FCSTRS ARE URGED TO LOOK AT THIS PSBLTY. BEST
WINDS SHUD BE LATE AFTN INTO FIRST HALF OF TNGT.
WL TAKE DOWN THE FLD WATCH CNTRL ZONES AND REPLACE IT WITH AN URBAN
AND SML STREAM FLD ADVY THRU ERY AFTN...AS WELL AS TRIM THE NRN
ZONES BECAUSE WE THINK THEY WL JHAVE MORE SNOW WITH COLDER TEMPS...
AND RAIN AMTS MAY EXCEED 1 INCH. THIS SHUD NOT BE ENUF TO CAUSE
WDPSRD FLDG...BUT CUD IMPACT ROADS AND URBAN AREAS.
WL CONT THE HI GALE WNRG ON THE CSTL WATERS AND DE BAY.
MPO 27 20 30 17 / 100 70 10 0
ABE 33 25 36 20 / 100 60 0 0
RDG 34 26 38 21 / 100 50 0 0
PHL 39 29 40 27 / 100 40 0 0
12N 32 23 33 19 / 100 70 10 0
SMQ 35 26 39 22 / 100 60 0 0
TTN 37 27 39 25 / 100 40 0 0
MIV 40 27 40 24 / 100 30 0 0
ACY 41 29 40 28 / 100 30 0 0
ILG 38 28 40 26 / 100 40 0 0
DOV 41 28 41 26 / 100 30 0 0
GED 43 29 41 27 / 100 30 0 0
ESN 43 29 42 27 / 100 30 0 0
.PHI...
DE...WINTER WEATHER ADVISORY THIS AFTERNOON FOR ZONE DEZ001.
MD...WINTER WEATHER ADVISORY FOR THIS AFTERNOON FOR ZONE MDZ008.
NJ...WINTER STORM WARNING FOR TODAY FOR ZONES NJZ001-007-008-009-010.
WINTER WEATHER ADVISORY THIS AFTERNOON FOR ZONES NJZ012-013-
015>020-027.
COASTAL FLOOD WARNING FOR NEW JERSEY COASTAL
ZONES NJZ014-NJZ024>NJZ026.
PA...WINTER STORM WARNING FOR TODAY FOR ZONES PAZ054>055-060>062.
WINTER WEATHER ADVISORY FOR THIS AFTERNOON FOR ZONES PAZ067>071.
MARINE...GALE WRNG CSTL WATERS AND DE BAY ANZ450>455-430-431.Hazardous weather outlook, Dec 25, 4:44 AM EST, 9 hours 16 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EST WED DEC 25 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED
FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR NORTHERN DELAWARE AND NORTHEAST
MARYLAND. THE HEAVIEST SNOW WILL BE NORTH BUT PRECIPITATION WILL
CHANGE TO SNOW MOST AREAS THIS AFTERNOON.
MINOR TIDAL FLOODING IS EXPECTED ALONG THE NEW JERSEY COAST. A SMALL
STREAM AND URBAN FLOOD ADVISORY IS ALSO IN EFFECT FOR METROPOLITAN
AREAS SOUTH OF ROUTE 1.
PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER
SERVICE. THEY INCLUDE...A WINTER STORM WARNING (WWUS41 KPHI
PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)...
AND A FLOOD STATEMENT/ADVISORY (WGUS81 KPHI PHLFLSPHI).
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED.
RNS/
Strong Wind, Eastern Atlantic
- When
- December 25, 2:00 PM EST to 11:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Strong Wind, Eastern Monmouth
- When
- December 25, 2:00 PM EST to 11:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Eastern Ocean
- When
- December 25, 2:00 PM EST to 11:00 PM EST
- Where
- Eastern Ocean forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Strong Wind, Southeastern Burlington
- When
- December 25, 2:00 PM EST to 11:00 PM EST
- Where
- Southeastern Burlington forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Strong Wind, Western Atlantic
- When
- December 25, 2:00 PM EST to 11:00 PM EST
- Where
- Western Atlantic forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Strong Wind, Western Cape May
- When
- December 25, 2:00 PM EST to 11:00 PM EST
- Where
- Western Cape May forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Strong Wind, Western Ocean
- When
- December 25, 2:00 PM EST to 11:00 PM EST
- Where
- Western Ocean forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
High Wind, Western Monmouth
- When
- December 25, 4:00 PM EST to 6:00 PM EST
- Where
- Western Monmouth forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
High Wind, Eastern Cape May
- When
- December 25, 9:00 PM EST to 11:00 PM EST
- Where
- Eastern Cape May forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, December 25, 20021 death · $50,000 · 4 events
- Winter Storm and High Wind in Massachusetts, December 25 to 26, 2002$195,000 · 57 kt wind · 16 events
- Heavy Snow in New York, December 25, 2002$135,000 · 9 events
- High Wind in Washington, December 25, 2002$80,000 · 50 kt wind · 3 events
- Heavy Snow in Pennsylvania, December 25, 200236 events
- High Wind in Virginia, December 25, 2002$20,000 · 21 events
- Winter Storm in Vermont, December 25 to 26, 2002$45,000 · 3 events
- Winter Storm in New York, December 25 to 26, 200224 events
- Heavy Snow in New York, December 25 to 26, 200218 events
- Winter Storm in Vermont, December 25 to 26, 2002$20,000 · 2 events
- Heavy Snow in Maine, December 25 to 26, 200212 events
- Winter Weather in North Carolina, December 25, 200211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325842, 5325843, 5325844, 5325845, 5325846, 5325847, 5325848, 5325841, 5325840.